Buildup of gadolinium in the brain was not found to accelerate cognitive decline, according to research presented at the annual meeting of the Radiological Society of North America (RSNA).
Gadolinium-based contrast agents are commonly used to enhance MRI images. Recent studies have shown that traces of gadolinium may be retained in the brain for years after an MRI. These findings prompted the Food and Drug Administration (FDA) to recommended the labeling for these agents be updated to warn clinicians that gadolinium retention is possible in various organs; the updated warning listed specific populations at increased risk such as children and pregnant women.
To get a better understanding of the effects of gadolinium retention, researchers conducted a study using the Mayo Clinic Study of Aging to identify patients exposed to gadolinium-based contrast media during MRI. All study patients (n=4,261) had a thorough evaluation at baseline and at 15-month follow-up intervals; the average length of study participation was 3.7 years.
The researchers compared neurologic and neurocognitive scores between patients with no history of gadolinium exposure and those who had prior MRI with gadolinium-based contrast agents. One-quarter of patients (25.6%) had received ≥1 dose of gadolinium-based contrast agents and one patient had received 28 prior doses.
After adjusting for gender, age, education level, baseline neurocognitive performance, and others, the authors reported gadolinium exposure was not a significant predictor of cognitive decline, dementia, diminished neuropsychological performance or diminished motor performance. Moreover, exposure to gadolinium was not an independent risk factor in the rate of cognitive decline from normal status to dementia in the study population.
Lead author Robert J. McDonald, MD, PhD, stated, “This study provides useful data that at the reasonable doses 95 percent of the population is likely to receive in their lifetime, there is no evidence at this point that gadolinium retention in the brain is associated with adverse clinical outcomes.”
For more information visit rsna.org.